Tags

, , , , , , , , , , , , , ,

Who would have known that a simple antibiotic, usually prescribed to treat acne, could be used to treat swollen, painful joints in patients with rheumatoid arthritis.

Research reports that an antibiotic in the tetracycline family, usually Minocycline, can be used to treat joints in RA patients if therapy begins in the early stages of the disease. This treatment option is based on the belief that rheumatoid arthritis is caused by an elusive organism called a mycoplasma, similar to a virus and bacterium, but much smaller. It isn’t the antibiotic properties, but the effects on the immune system and the ability to inhibit enzymes that break down cartilage and connective tissue that makes minocycline so effective.

“This isn’t a cure,” cautioned the lead researcher, Dr. James O’Dell. “If the medicine is stopped, the problem comes back.” And he’s right. I was taking the Minocycline for about 2 years, and it significantly reduced my flare-ups. But when I stopped the medication, once because of insurance issues and once because I was switching to Doxycycline, I could significantly feel the change within a few days.

Studies have shown that 65% of the patients taking Minocycline showed a 50% improvement in joint swelling, stiffness and pain after six months of therapy. The antibiotic is prescribed at a very low dose, once or twice a day for three days a week. Studies also show that Doxycycline is a substitute that has been proven to work, but Minocycline stays in the system longer. I just switched to Doxycycline a couple months ago, so we will see if it works as well for me.

The good news is that this antibiotic therapy is not only used to treat Rheumatoid Arthritis. Doctors have seen positive changes in scleroderma and lupus patients, including reversal of symptoms and/or remission. And even Doctor Oz supports the antibiotic therapy as a more natural form of treatment.

The only danger of taking a long-term antibiotic for joint pain and swelling is that is may have a harmful effect on your liver. But doctors say that Minocycline generally is considered to be one of the safer disease-modifying anti-rheumatic drugs (DMARDs). It can cause liver damage in long-term use, but only in very rare cases.

 

 

Advertisements